Alert archive / Oregon / Wind Advisories in 2017

Wind Advisory 2, NWS Boise, ID

February 20, 2017Harney County, Malheur County, Oregon; Owyhee County, Twin Falls County, Idaho

NWS Boise, ID issued this wind advisory at Feb 20, 2017, 2:02 AM PST for Harney County, Malheur County, Oregon; Owyhee County, Twin Falls County, Idaho. It took effect at Feb 21, 2017, 8:49 AM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2017, 2:02 AM PST (10:02 UTC)
In effect from
Feb 21, 2017, 8:49 AM PST
Expired
Feb 21, 2017, 7:00 PM PST
In force
10 hr
Issued by
NWS Boise, ID

Counties Owyhee County, ID, Twin Falls County, ID, Harney County, OR, Malheur County, OR

The radar

The Boise radar (KCBX), 92 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 10.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2017-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2017-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

647 
WWUS75 KBOI 201002
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
302 AM MST Mon Feb 20 2017

...Wind Advisory for Southeast Oregon and the Owyhee Mountains for
Tuesday afternoon and evening...

.A strong upper level trough will move into the area tomorrow and
bring gusty winds to the surface. Expect wind gusts near 50 mph in
parts of southeast Oregon and in the Owyhee Mountains.
Orographically-favored regions will see even stronger winds.

IDZ029-ORZ061-063-201815-
/O.NEW.KBOI.WI.Y.0002.170221T1800Z-170222T0300Z/
Owyhee Mountains-Harney County-Malheur County-
302 AM MST Mon Feb 20 2017 /202 AM PST Mon Feb 20 2017/

...WIND ADVISORY IN EFFECT FROM 11 AM MST /10 AM PST/ TO 8 PM MST
/7 PM PST/ TUESDAY...

The National Weather Service in Boise has issued a Wind Advisory,
which is in effect from 11 AM MST /10 AM PST/ to 8 PM MST /7 PM
PST/ Tuesday. 

* WINDS...Southwest 25 to 40 mph with gusts near 50 mph.
  Orographically-favored locations, such as southwest-facing
  slopes, narrow passes, and narrow valleys, may see even higher 
  gusts.

* TIMING...The strongest winds will develop by early afternoon and
  then weaken slowly after sunset.

* IMPACTS...Driving may become difficult in high-profile vehicles.
  Also, objects such as trash cans will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
5 follow-up statements
665 
WWUS75 KBOI 201345
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
645 AM MST Mon Feb 20 2017

...Wind Advisory for Southeast Oregon and the Owyhee Mountains
for Tuesday afternoon and evening...

.A strong upper level trough will move into the area tomorrow and
bring gusty winds to the surface. Expect wind gusts near 50 mph
in parts of southeast Oregon and in the Owyhee Mountains.
Orographically-favored regions will see even stronger winds.

IDZ029-ORZ061-063-202230-
/O.CON.KBOI.WI.Y.0002.170221T1800Z-170222T0300Z/
Owyhee Mountains-Harney County-Malheur County-
645 AM MST Mon Feb 20 2017 /545 AM PST Mon Feb 20 2017/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MST /10 AM PST/ TO
8 PM MST /7 PM PST/ TUESDAY...

* WINDS...Southwest 25 to 40 mph with gusts near 50 mph. 
  Orographically-favored locations, such as southwest-facing 
  slopes, narrow passes, and narrow valleys, may see even higher 
  gusts. 

* TIMING...The strongest winds will develop by early afternoon 
  and then weaken slowly after sunset. 

* IMPACTS...Driving may become difficult in high-profile 
  vehicles. Also, objects such as trash cans will be blown 
  around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
284 
WWUS75 KBOI 202212
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
312 PM MST Mon Feb 20 2017

...Wind Advisory for Southeast Oregon and the Owyhee Mountains
for Tuesday...

.Winds will increase across the area Tuesday morning with speeds
of 25 to 40 mph and gusts to 50 mph. Higher elevations, 
especially those with south and west facing slopes will see the 
strongest winds. 

IDZ029-ORZ061-063-211330-
/O.CON.KBOI.WI.Y.0002.170221T1800Z-170222T0300Z/
Owyhee Mountains-Harney County-Malheur County-
312 PM MST Mon Feb 20 2017 /212 PM PST Mon Feb 20 2017/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MST /10 AM PST/ TO
8 PM MST /7 PM PST/ TUESDAY...

* WINDS...Southwest 25 to 40 mph with gusts near 50 mph. 
  Orographically-favored locations, such as southwest-facing 
  slopes, narrow passes, and narrow valleys, may see even higher 
  gusts. 

* TIMING...The strongest winds will develop by late morning and 
  then weaken slowly after sunset. 

* IMPACTS...Driving may become difficult in high-profile 
  vehicles. Also, objects such as trash cans will be blown 
  around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
325 
WWUS75 KBOI 211323
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
623 AM MST Tue Feb 21 2017

...Wind Advisory for Southeast Oregon and the Owyhee Mountains
for Tuesday...

.Winds will increase across the area late this morning with 
speeds of 25 to 40 mph and gusts to 50 mph. Higher elevations, 
especially those with south and west facing slopes, will see the 
strongest winds.

IDZ029-ORZ061-063-212230-
/O.CON.KBOI.WI.Y.0002.170221T1800Z-170222T0300Z/
Owyhee Mountains-Harney County-Malheur County-
623 AM MST Tue Feb 21 2017 /523 AM PST Tue Feb 21 2017/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MST /10 AM PST/
THIS MORNING TO 8 PM MST /7 PM PST/ THIS EVENING...

* WINDS...Southwest 25 to 40 mph with gusts near 50 mph. 
  Orographically-favored locations, such as southwest-facing 
  slopes, narrow passes, and narrow valleys, may see even higher 
  gusts. 

* TIMING...The strongest winds will develop late this morning and
then weaken slowly after sunset. 

* IMPACTS...Driving may become difficult in high-profile 
  vehicles. Also, objects such as trash cans will be blown 
  around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
293 
WWUS75 KBOI 211649
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
949 AM MST Tue Feb 21 2017

...Wind Advisory for Southeast Oregon, the Owyhee Mountains and
southern Twin Falls County for Tuesday...

.Winds will increase across the area late this morning with
speeds of 25 to 40 mph and gusts to 50 mph. Higher elevations,
especially those with south and west facing slopes, will see the
strongest winds. 

IDZ030-220300-
/O.EXA.KBOI.WI.Y.0002.170221T1800Z-170222T0300Z/
Southern Twin Falls County-
949 AM MST Tue Feb 21 2017

...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING...

The National Weather Service in Boise has issued a Wind Advisory,
which is in effect until 8 PM MST this evening. 

* WINDS...Southwest 25 to 40 mph with gusts near 50 mph. 
  Orographically-favored locations, such as southwest-facing 
  slopes, narrow passes, and narrow valleys, may see even higher 
  gusts. 

* TIMING...The strongest winds will develop late this morning 
  and then weaken slowly after sunset.

* IMPACTS...Driving may become difficult in high-profile 
  vehicles. Also, objects such as trash cans will be blown 
  around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

IDZ029-ORZ061-063-220300-
/O.EXT.KBOI.WI.Y.0002.170221T1649Z-170222T0300Z/
Owyhee Mountains-Harney County-Malheur County-
949 AM MST Tue Feb 21 2017 /849 AM PST Tue Feb 21 2017/

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MST /7 PM PST/ THIS
EVENING...

* WINDS...Southwest 25 to 40 mph with gusts near 50 mph. 
  Orographically-favored locations, such as southwest-facing 
  slopes, narrow passes, and narrow valleys, may see even higher 
  gusts. 

* TIMING...The strongest winds will develop late this morning 
  and then weaken slowly after sunset.

* IMPACTS...Driving may become difficult in high-profile 
  vehicles. Also, objects such as trash cans will be blown 
  around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
658 
WWUS75 KBOI 220247
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
747 PM MST Tue Feb 21 2017

IDZ029-ORZ061-063-220400-
/O.EXP.KBOI.WI.Y.0002.000000T0000Z-170222T0300Z/
Owyhee Mountains-Harney County-Malheur County-
747 PM MST Tue Feb 21 2017 /647 PM PST Tue Feb 21 2017/

...WIND ADVISORY WILL EXPIRE AT 8 PM MST /7 PM PST/ THIS
EVENING...

Winds have diminished this evening.

$$

IDZ030-220400-
/O.EXP.KBOI.WI.Y.0002.000000T0000Z-170222T0300Z/
Southern Twin Falls County-
747 PM MST Tue Feb 21 2017

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Winds have diminished this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at Feb 20, 1:54 AM PST, 8 minutes earlier.

Area forecast discussion, Feb 20, 1:54 AM PST, 8 minutes before
Area Forecast Discussion
National Weather Service Boise ID
254 AM MST Mon Feb 20 2017

.SHORT TERM...Today through Tuesday...Active period through
tomorrow, with one short wave trough due in later today and a
stronger one due in tomorrow. Precip will be moderate to heavy,
especially in the mountains. The flood watch for the Malheur River
near Vale and the Weiser River near Weiser has been upgraded to a
warning. Also, a wind advisory has been issued for tomorrow
afternoon and evening for much of southeast Oregon and the Owyhee
Mtns. Tomorrow's short wave will bring winds at 700 mb ranging
from 30 to 50 kts. Temps will be mild today and tomorrow, with the
valleys reaching the lower to mid 50s as warm air advection ahead
of the short waves continues. Overnight lows will be mild as
well, as clouds and winds keep temperatures from falling very
much. Total QPF in the short term will vary from around a third of
an inch in the lower elevations to as much as 1.5 inches in the
mountains. Snow levels will range from roughly 7kft in the south
to 5kft in the north. Snowfall above 5000 ft is expected to be 5
to 15 inches. Finally, thunderstorms are being mentioned in the
forecast both this afternoon and again tomorrow, as instability
will be sufficient for weak storms to form and move rapidly
northeast. Best chance today will be in the north, while most of
the area has a chance tomorrow.

.LONG TERM...Tuesday night through Sunday...Southwest flow aloft
Tuesday night with a deepening trough offshore will keep
precipitation going across the the region through Wednesday morning.
Pattern transitions to a large trough over the Western conus with a
large ridge over the Eastern Pacific. This will bring colder-than-
normal temperatures into the weekend. Snow levels start Wednesday
around 4000 feet MSL, but quickly drop to valley floors by
Wednesday afternoon. Weak upper level troughs pass over the
region Thursday through Monday and bring a chance for snow
showers each day. The showers will be, for the most part,
convectively driven favoring the afternoons and early evening time
periods. Temperatures will climb above freezing during the
daytime, and with ground temperatures above freezing at most lower
valley locations (except for the Lower Treasure Valley),
impactful accumulations are not expected in the valley.
Temperatures stay below normal during the period with the coldest
day being Friday.

&&

.AVIATION...VFR this morning except for local MVFR/IFR conditions
in heavier showers. Precipitation becoming widespread by sunrise
with mountain obscuration and areas of MVFR and local IFR
conditions. Snow level near 5k ft msl. Conditions improving Monday
afternoon becoming mainly VFR in the Snake River Valley and lower
elevations of southeast Oregon. Surface winds southeast to south
5-15 kts tonight increasing to 15-25 kts by 18z on Monday. Winds
aloft near 10k ft msl southwest 25-40 kts.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 11 AM to 8 PM MST Tuesday IDZ029.
OR...Wind Advisory from 11 AM MST /10 AM PST/ to 8 PM MST /7 PM PST/
     Tuesday ORZ061-063.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...SP
LONG TERM....JS
AVIATION.....JS

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 12:25 AM PSTRiver Flood WarningBOIMalheur3 days
Feb 20, 12:25 AM PSTRiver Flood WarningBOIWashington65 hr

Nearby

Wind Advisories in Oregon, 2017Wind Advisories in Idaho, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.